Alert archive / Tennessee / Tornado Warnings in 2024
Tornado Warning 6, NWS Memphis, TN
NWS Memphis, TN issued this tornado warning at May 8, 2024, 3:34 PM CDT for Benton County, Henry County, Tennessee. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2024, 3:34 PM CDT (20:34 UTC)
- Expired
- May 8, 2024, 4:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
Counties Benton County, TN, Henry County, TN
The radar
The Ft Campbell radar (KHPX), 83 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 3:34 PM CDT | HAIL 1 | 1 Nw Paris, TN | |
| May 8, 3:44 PM CDT | HAIL 1.75 | 1 Wnw Paris, TN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 2:51 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2219 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 640 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 7.6
The text
As transmitted.
048
WFUS54 KMEG 082034
TORMEG
TNC005-079-082115-
/O.NEW.KMEG.TO.W.0006.240508T2034Z-240508T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
334 PM CDT Wed May 8 2024
The National Weather Service in Memphis has issued a
* Tornado Warning for...
Northeastern Benton County in west Tennessee...
Central Henry County in west Tennessee...
* Until 415 PM CDT.
* At 334 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Paris, moving east at 35 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Paris, Paris Landing State Park, Springville, Routon, Big Sandy,
Henry, Haigler Ridge, Manleyville, Old Springville, Buchanan,
India, Sunnyside, Van Dyke, Spring Creek, Porter Court, and Big
Sandy Unit Tennessee National Wildlife Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3623 8795 3617 8838 3633 8845 3649 8806
3647 8805 3645 8806 3644 8806 3643 8804
3637 8800 3635 8798 3627 8794
TIME...MOT...LOC 2034Z 253DEG 29KT 3626 8829
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
CAD3 follow-up statements
009
WWUS54 KMEG 082050
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
350 PM CDT Wed May 8 2024
TNC005-079-082115-
/O.CON.KMEG.TO.W.0006.000000T0000Z-240508T2115Z/
Benton TN-Henry TN-
350 PM CDT Wed May 8 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
NORTHEASTERN BENTON AND CENTRAL HENRY COUNTIES...
At 350 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Springville, or 9 miles south of Paris Landing State
Park, moving east at 40 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Paris, Paris Landing State Park, Springville, Big Sandy, Haigler
Ridge, Manleyville, Old Springville, Buchanan, India, Sunnyside,
Spring Creek, Porter Court, and Big Sandy Unit Tennessee National
Wildlife Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3623 8795 3619 8828 3636 8836 3649 8806
3647 8805 3645 8806 3644 8806 3643 8804
3637 8800 3635 8798 3627 8794
TIME...MOT...LOC 2050Z 251DEG 33KT 3631 8812
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
CAD252
WWUS54 KMEG 082102
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
402 PM CDT Wed May 8 2024
TNC005-079-082115-
/O.CON.KMEG.TO.W.0006.000000T0000Z-240508T2115Z/
Benton TN-Henry TN-
402 PM CDT Wed May 8 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
NORTHEASTERN BENTON AND NORTHEASTERN HENRY COUNTIES...
At 402 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles northeast of Springville, or 10 miles southeast
of Paris Landing State Park, moving east at 35 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Paris Landing State Park, Springville, Big Sandy, Haigler Ridge, Old
Springville, and Big Sandy Unit Tennessee National Wildlife Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3623 8795 3621 8815 3642 8817 3647 8805
3646 8805 3645 8806 3644 8806 3643 8804
3637 8800 3635 8798 3627 8794
TIME...MOT...LOC 2102Z 261DEG 30KT 3631 8800
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
CAD159
WWUS54 KMEG 082113
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
413 PM CDT Wed May 8 2024
TNC005-079-082123-
/O.EXP.KMEG.TO.W.0006.000000T0000Z-240508T2115Z/
Benton TN-Henry TN-
413 PM CDT Wed May 8 2024
...THE TORNADO WARNING FOR NORTHEASTERN BENTON AND NORTHEASTERN HENRY
COUNTIES WILL EXPIRE AT 415 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 900 PM CDT for west
Tennessee.
&&
LAT...LON 3623 8795 3621 8815 3642 8817 3647 8805
3646 8805 3645 8806 3644 8806 3643 8804
3637 8800 3635 8798 3627 8794
TIME...MOT...LOC 2113Z 253DEG 29KT 3633 8790
$$
AEHWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at May 8, 2:47 PM CDT, 47 minutes earlier.
Area forecast discussion, May 8, 2:47 PM CDT, 47 minutes before
Area Forecast Discussion National Weather Service Memphis TN 247 PM CDT Wed May 8 2024 ...New SYNOPSIS, DISCUSSION... .SYNOPSIS... Issued at 247 PM CDT Wed May 8 2024 Showers and thunderstorms will increase and intensify tonight under a Moderate Risk for severe weather. Destructive winds, very large hail, tornadoes, and heavy rainfall are all possible. The main line window of severe weather is from 7 PM tonight to 6 AM tomorrow morning. After the line exits the region, most of the region will see dry conditions. North Mississippi may see a shower or thunderstorm tomorrow afternoon associated with a upper level disturbance, but a beautiful and dry weekend is in store. Our next chance of widespread showers and thunderstorms will come early next week. && .DISCUSSION... (This evening through next Tuesday) Issued at 247 PM CDT Wed May 8 2024 Convection has started to fire up across West Tennessee as of 2 PM. Pinched in the warm sector of two boundaries is the Mid-South which has allowed convection to initiate. Showers and thunderstorms will become more widespread and increase in intensity this evening ahead of a strong cold front. Strong upper level divergence with a primed environment will allow convection to intensify later tonight. Mesoanalysis from the RAP shows plentiful CAPE values 3000-4000 J/kg, lapse rates around 7 C/km that will continue to steepen, 40-50 kts of effective shear, and curvature to hodographs. The threats for tonight's severe weather threat include destructive winds of 80+mph, quick spin up tornadoes that could be strong, and significant hail of 2" or greater. Most likely timing for the main line arrival is as early as 6 PM in northeast Arkansas, the Missouri Bootheel, and northwest Tennessee. The main severe weather window for the entire Mid-South is 7 PM to 6 AM Thursday. Once the sun sets, the LLJ will begin to intensify and quickly push the line on a south/southeast track across northwest Alabama and northern Mississippi. A Flood Watch is in effect for the northeast corner of our CWA in West Tennessee (Benton, Carroll, Weakley, and Henry counties) as this area has higher probabilities (40-50%) of receiving 2 or more inches of rain tonight. Elsewhere, generally 1.5-2" is forecast through tomorrow morning. Locally higher amounts are possible in any intense updrafts. As storms have begun to fire up as mentioned above, be sure to secure loose outdoor items, prepare for power outages, and have your safe place ready to shelter in when a warning is issued. It is not safe to be in a manufactured home this evening. Please reach out to friends, family, neighbors, or local city/county officials to locate your nearest storm shelter or stay with a friend for a safe space. The line of storms should clear the area by 7 AM at the latest Thursday morning. Another upper level disturbance from the Gulf Region may bring some showers and thunderstorms Thursday afternoon and evening, mainly along and south of Interstate 40. Some thunderstorms may be strong to severe. On the brighter side, the weekend looks beautiful with dry and seasonable temperatures in the 70s. Temperatures and dewpoints will be on a slow rise as return flow settles in ahead of our next system. Widespread showers and thunderstorms will return Monday afternoon into Tuesday. Currently, no severe weather is anticipated with this system. DNM && .AVIATION... (18Z TAFS) Issued at 121 PM CDT Wed May 8 2024 Ceilings are hovering right around 3 kft AGL this afternoon and will likely stay that way through the overnight period. TEMPOs were added at all sites for brief strong TSRA with the potential for very strong gusty winds and reduced visibilities given the linear storm mode. 40+ KT gusts are possible starting around midnight, which may warrant an AWW at MEM. After the storms move through by sunrise, a brief post frontal stratus deck may linger for a few hours through mid morning, creating intermittent MVFR ceilings. Most areas should be back to VFR by 15Z at the latest. Expect elevated southwest winds in the 10-15 kt range (gusting to 20-25 kt) today, shifting more to the west after sunrise tomorrow. CAD && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...Flood Watch through Thursday morning for TNZ003-004-021-022. && PUBLIC FORECAST...DNM AVIATION...CAD
In the hours before
Local storm report, May 8, 10:09 AM CDT, 5 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1009 AM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 AM Hail 5 ENE Moro 34.83N 90.91W
05/08/2024 M1.00 Inch Lee AR Public
Quarter-sized hail observed in the Holub
Crossing area.
&&
MJSpecial weather statement, May 8, 1:46 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Memphis TN
146 PM CDT Wed May 8 2024
TNZ001-002-081930-
Lake TN-Obion TN-
146 PM CDT Wed May 8 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN OBION AND LAKE
COUNTIES THROUGH 230 PM CDT...
At 146 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ridgely, or near Reelfoot Lake State Park, moving northeast at 40
mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Union City, Reelfoot Lake State Park, Tiptonville, Ridgely, Clayton,
Hornbeak, Woodland Mills, Samburg, Wynnburg, Wright, Cronanville,
Roneys Store, Sunkist Beach, Blue Bank, Proctor City, Fremont, Madie,
Spout Springs, Mooring, and Walnut Log.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3650 8901 3622 8946 3625 8954 3627 8954
3630 8960 3634 8958 3634 8954 3636 8951
3638 8951 3643 8955 3646 8952 3650 8952
3650 8949 3647 8949 3646 8947 3650 8942
3651 8930
TIME...MOT...LOC 1846Z 235DEG 36KT 3630 8948
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CADSpecial weather statement, May 8, 2:18 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Memphis TN
218 PM CDT Wed May 8 2024
TNZ004-081945-
Henry TN-
218 PM CDT Wed May 8 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HENRY COUNTY
THROUGH 245 PM CDT...
At 217 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Murray, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Puryear, Foundry Hill, Mill Creek, Conyersville, and Crossland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3637 8834 3648 8849 3650 8847 3650 8811
TIME...MOT...LOC 1917Z 225DEG 30KT 3648 8835
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CADSpecial weather statement, May 8, 2:25 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
225 PM CDT Wed May 8 2024
TNZ002-082000-
Obion TN-
225 PM CDT Wed May 8 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL OBION COUNTY
THROUGH 300 PM CDT...
At 225 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clayton, or 7 miles south of Hickman, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Union City, Fulton, Clayton, Woodland Mills, Walnut Log, Old Fremont,
Fremont, and Crystal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3650 8887 3636 8921 3648 8932 3651 8928
TIME...MOT...LOC 1925Z 240DEG 26KT 3646 8917
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CADSpecial weather statement, May 8, 2:59 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Memphis TN
259 PM CDT Wed May 8 2024
TNZ053>055-082045-
Henderson TN-Chester TN-Decatur TN-
259 PM CDT Wed May 8 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN HENDERSON...
NORTHEASTERN CHESTER AND DECATUR COUNTIES THROUGH 345 PM CDT...
At 259 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jacks Creek, or 11 miles east of Henderson, moving northeast at 35
mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lexington, Parsons, Decaturville, Sardis, Reagan, Jacks Creek,
Darden, Scotts Hill, Enville, Busseltown, Haney, Rock Hill, Roby,
Mount Tabor, Cabo, Middle Fork, Cozette, Lick Skillet, Perryville,
and Gumdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM CDT for west
Tennessee.
&&
LAT...LON 3538 8849 3555 8858 3580 8802 3576 8800
3572 8803 3570 8803 3568 8802 3566 8802
3562 8804 3552 8798
TIME...MOT...LOC 1959Z 245DEG 41KT 3549 8845
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
CADThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 3:17 AM CDT | Flood Watch | MEG | Benton, Carroll, Henry, Weakley | 27 hr |
| May 8, 6:47 AM CDT | Special Weather Statement | MEG | Obion | 28 min |
| May 8, 1:46 PM CDT | Special Weather Statement | MEG | Lake | 44 min |
| May 8, 2:03 PM CDT | Severe Thunderstorm Warning | MEG | Lake, Obion | 27 min |
| May 8, 2:18 PM CDT | Special Weather Statement | MEG | Henry | 27 min |
| May 8, 2:25 PM CDT | Special Weather Statement | MEG | Obion | 35 min |
| May 8, 2:45 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Gibson, Henry, Obion, Weakley | 45 min |
| May 8, 2:59 PM CDT | Special Weather Statement | MEG | Decatur | 46 min |
| May 8, 3:07 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Decatur, Henderson | 53 min |
| May 8, 3:24 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Henry, Weakley | 51 min |
Nearby
Tornado Warnings in Tennessee, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.